Go to the Globe and Mail homepage

Jump to main navigationJump to main content

A 16-year-old boy injects heroin behind First United Church in Vancouver, April 20, 2011. (JOHN LEHMANN/The Globe and Mail)
A 16-year-old boy injects heroin behind First United Church in Vancouver, April 20, 2011. (JOHN LEHMANN/The Globe and Mail)

Nanaimo RCMP issue warning after three heroin overdoses in one day Add to ...

Mounties in Nanaimo, B.C., are warning heroin users to take extra precautions after three reported overdoses in 24 hours, sparking fears that a batch making the rounds may be particularly potent, or have been cut with something else.

After being treated for overdoses on Tuesday, three users told police investigators they had never become so ill so quickly, said Nanaimo RCMP Sergeant Sheryl Armstrong.

More Related to this Story

“They went unconscious and became really sick,” she said. “They said that had never happened before. What we’re really concerned about is if somebody wasn’t there to call the ambulance, would they have [survived]?”

A team is now looking to secure a sample of the drug for testing. Investigators believe they have “a very good idea” of what it may be cut with, but will not disclose what that might be until it is confirmed, Sgt. Armstrong said.

In May, B.C. Provincial Health Officer Perry Kendall warned emergency physicians, first responders and other health care workers to watch for overdoses associated with fentanyl, a powerful opioid that can look like, and is sometimes sold as, heroin or oxycodone. However, the drug – which can be smoked, injected, taken orally or through contact with the skin – poses a significantly higher risk of overdose.

The B.C. Coroners Service saw 30 fentanyl-related deaths from January to July, up from 20 in all of 2012. There were eight fentanyl-related deaths the year before that.

In the summer of 2011, Surrey RCMP responding to a male in distress discovered a clandestine fentanyl lab in the garage of a townhouse complex. Mounties said at the time it was the first known documented in Canada.

Nanaimo Regional General Hospital has not seen anything unusual recently relating to heroin sickness or overdose and the B.C. Ambulance Service does not keep records on such calls.

Barb McLintock, a spokeswoman for the B.C. Coroners Service, said there has been no noticeable spike in fatal illicit drug overdoses recently. She also cautioned against being quick to label a particular batch of heroin as “bad,” which implies there is “good” heroin that is safer.

“It can be contaminated, obviously, but a great deal more with heroin – different from some of the other drugs – is that it can simply be a lot stronger than people are expecting, and that can kill you,” she said.

Following Dr. Kendall’s warning in May, users were advised to avoid using alone, inject slowly, and use the Insite, the supervised injection site in Vancouver.

Follow me on Twitter: @AndreaWoo

In the know

Most popular videos »

Highlights

More from The Globe and Mail

Most popular